Oklahoma, 2020

Flash Flooding in Oklahoma, May 27, 2020

May 27, 2020 · NWS TSA · 5 events in 4 counties and zones

Thunderstorms increased in coverage and intensity across eastern Oklahoma on the 27th, as an upper level disturbance moved slowly through the region. The storms moved slowly, and some moved over the same areas repeatedly, which resulted in locally heavy rainfall and localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms increased in coverage and intensity across eastern Oklahoma on the 27th, as an upper level disturbance moved slowly through the region. The storms moved slowly, and some moved over the same areas repeatedly, which resulted in locally heavy rainfall and localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 27, 5:14 AM CST, 2 hours 46 minutes earlier.

Area forecast discussion, May 27, 5:14 AM CST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
614 AM CDT Wed May 27 2020

.DISCUSSION...

The 12Z TAF forecast discussion follows...

&&

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
For the most part, VFR conditions prevail across the area with
enough mid cloud cover to prevent fog/low cloud from forming.
However, there are periodic holes in the cloud deck, which have
allowed pockets or areas of IFR/LIFR cigs/vsbys to develop here
and there. Thus, have elected to do a morning TEMPO to cover at
all sites which may be overkill, but this will prevent obs
chasing. VFR conditions should return by midday, and the potential
for storms thru the afternoon increases. Better and earlier
chances are at the W AR sites where TEMPO groups were used, with
slightly lower and later chances at the E OK sites where PROB30
groups were used. Storms should die off after 00Z. There is some
suggestion of fog development by Thursday morning across portions
of SE OK and NW AR. Will start off conservative with MVFR
conditions toward the end of the forecast in those areas.

Lacy

&&

.PREV DISCUSSION... /Issued 355 AM CDT Wed May 27 2020/

DISCUSSION...
Cut off upper level low continued to hold across the Southern
Plains with the center positioned over Central/Eastern Oklahoma
early this morning. The bulk of the ongoing precip was on the
eastern side of the low with only a few isolated showers wrapping
around the low across Eastern Oklahoma and Northwest Arkansas.

Through this evening...the cut off low is expected to continue to
slowly drift eastward with the low center over the eastern half of
the CWA by tonight. In response...additional scattered rain
showers and isolated to scattered thunderstorms are forecast for
the CWA again as precip continues to wrap around the low. The
greater precip potential looks to be across far Eastern Oklahoma
into Northwest Arkansas into this evening before the eastern side
of the low shifts east of the CWA. With the low directly over the
CWA today and tonight...weak shear/flow and marginal instability
should limit severe potentials today. However...if any updraft can
sustain itself...500-mb temps of -13 to -16C...could aid in a
couple pulse type strong storms this afternoon with hail/gusty
winds. Organized severe potentials are not currently anticipated.
Locally heavy rainfall could also be possible if caught underneath
one of these storms. From the conditions mentioned
above...afternoon temps look to only warm into the 70s again
today.

Tonight into Thursday...shower and isolated thunderstorm chances
will remain possible for the CWA before the upper low finally
begins to weaken Thursday evening. By Thursday night...an upper
level trof axis dropping southeast through the Plains will help to
push the weakening upper low out of the region with rain chances
tapering off and finally exiting the CWA Thursday night. In the
wake of the departing low...clearing skies and northerly flow will
spread over the region as the upper trof axis moves through. With
the return of the sun...temps Friday look to warm close to
seasonal average.

Extended model solutions continue to indicate a ridge of high
pressure setting up over the Southern Plains during the weekend
and holding over the region through much of next week. This will
result in a more summer time pattern with temperatures warming
back above seasonal average and drier conditions for the CWA.
Highs by the latter part of next could maybe approach 90 degrees
for parts of the CWA depending on the model of choice.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   76  61  77  60 /  50  30  50  20
FSM   77  62  78  62 /  60  40  50  20
MLC   74  60  77  61 /  50  20  40  20
BVO   76  59  76  59 /  40  40  50  20
FYV   74  58  74  59 /  60  40  60  30
BYV   75  58  74  59 /  60  40  60  30
MKO   74  60  76  60 /  60  30  50  20
MIO   75  59  75  59 /  50  40  70  30
F10   74  59  76  60 /  50  20  50  20
HHW   76  60  79  62 /  50  40  40  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....30
Hazardous weather outlook, May 27, 4:07 AM CST, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
507 AM CDT Wed May 27 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-281015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
507 AM CDT Wed May 27 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...This Afternoon.

DISCUSSION...
Scattered rain showers and isolated thunderstorms this morning will
continue to wrap around an upper level low pressure system slowly
moving through the region. Additional scattered showers and
thunderstorms will also be possible this afternoon across the
region. A few of these afternoon storms could become strong with
gusty winds...small hail and locally heavy rainfall being the
main threats. Organized severe weather is not currently
anticipated today.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm Potential.
FRIDAY THROUGH TUESDAY...No Hazards.

EXTENDED DISCUSSION...
Rain showers and isolated thunderstorms will remain possible into
Thursday night before the upper level low pressure system weakens
and finally exits Friday. In the wake of the departing low
pressure system...a ridge of high pressure is forecast to develop
over the Southern Plains this weekend into much of next week. This
will allow for dry conditions and temperatures warming back above
seasonal average next week.

weather.gov/tulsa contains additional information.

The radar

The Tulsa radar (KINX), 29 km away, was scanning. The volume nearest the first event began at 14:00 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Wagoner

When
May 27, 8:00 AM CST to 10:00 AM CST
Where
Wagoner County, 1.13 mi S of La Barge to 1.21 mi S of La Barge
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.964, -95.383

Portions of several roads were flooded and closed in Wagoner.

Flash Flood, Wagoner

When
May 27, 8:00 AM CST to 10:00 AM CST
Where
Wagoner County, 3.13 mi WNW of Gibson to 2.05 mi NNW of Wagoner
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.893, -95.398

Portions of several roads were flooded and closed between the Verdigris River and Fort Gibson Lake, south of Highway 51.

Flash Flood, Cherokee

When
May 27, 9:08 AM CST to 10:45 AM CST
Where
Cherokee County, 1.95 mi W of Melvin to 0.43 mi WSW of Melvin
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.918, -95.215

Portions of Highway 80 southwest of Hulbert were flooded and closed.

Flash Flood, Pittsburg

When
May 27, 9:34 AM CST to 11:30 AM CST
Where
Pittsburg County, 0.8 mi ESE of Haileyville to 0.93 mi ESE of Haileyville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.845, -95.557

Portions of several roads were flooded in and around Hartshorne.

Flash Flood, Mayes

When
May 27, 5:45 PM CST to 7:45 PM CST
Where
Mayes County, Chouteau to 0.85 mi E of Chouteau
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.180, -95.350

Portions of several roads were flooded in and around Chouteau, including Highway 69, which was closed. Several swift water rescues were conducted in the area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894880, 894881, 894890, 894892, 894895.